Nevada, 2014High Wind in Nevada, March 17, 2014
March 17, 2014 · NWS LKN · 3 events in 3 counties and zones
A strong cold front brought wind gusts up to 87 mph across northern Nevada.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought wind gusts up to 87 mph across northern Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 17, 2:47 AM PST, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 17, 2:47 AM PST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
347 AM PDT MON MAR 17 2014
.SYNOPSIS...WINDY TODAY WITH AREAS OF BLOWING DUST INTO THIS
EVENING. MAY SEE A FEW LIGHT RAIN OR SNOW SHOWERS ACROSS
HUMBOLDT AND ELKO COUNTIES THIS MORNING...OTHERWISE DRY CONDITIONS
ARE EXPECTED THROUGH THE COMING WEEK.
&&
.SHORT TERM...TODAY THROUGH WEDNESDAY. SOUTHWESTERLY WINDS ARE
INCREASING EARLY THIS MORNING IN ADVANCE OF A COLD FRONT WHICH IS
APPROACHING FROM THE NORTHWEST. WINDS WILL BECOME NORTHWESTERLY
POST-FRONTAL LATER THIS MORNING AND AFTERNOON AND REMAIN STRONG
INTO THE EARLY TO MID-EVENING HOURS. THE PASSING FRONT IS
RELATIVELY DRY...AND AS SUCH MOST AREAS WILL NOT SEE ANY
PRECIPITATION. THE EXCEPTION WILL BE PORTIONS OF HUMBOLDT AND
ELKO COUNTIES WHERE LIGHT RAIN OR SNOW SHOWERS WILL BE POSSIBLE
THROUGH THE MORNING HOURS...GENERALLY ALONG AND JUST BEHIND THE
FRONTAL BOUNDARY. MOST SNOW SHOWERS WILL BE ACROSS MOUNTAINOUS
AREAS. IT IS POSSIBLE FOR A FEW LIGHT SNOW SHOWERS IN VALLEY
LOCATIONS ACROSS NORTHERN NEVADA THIS MORNING...HOWEVER NOT
EXPECTING ANY ACCUMULATION OF SNOW DUE TO THE WARM SURFACE
TEMPERATURES.
WIND ADVISORIES ARE IN EFFECT FOR MOST OF THE REGION TODAY...WITH
A HIGH WIND WARNING IN EFFECT ACROSS NORTHERN AND EASTERN ELKO
COUNTY THROUGH THIS EVENING. ALONG WITH THE STRONG WINDS
TODAY...SOME AREAS MAY SEE SOME BLOWING DUST WITH VISIBILITIES
BEING REDUCED DOWN TO 1 OR 2 MILES. WINDS WILL SUBSIDE LATE THIS
AFTERNOON ACROSS NW NEVADA...LINGERING INTO THE EARLY TO MID-
EVENING HOURS ACROSS EAST-CENTRAL NEVADA. SKIES SCATTER OR CLEAR
OUT TONIGHT WITH TEMPERATURES DROPPING BELOW NORMAL LEVELS...WHICH
WILL BE WELL BELOW THE RECENT ABOVE NORMAL TEMPERATURES OF THE
PAST FEW DAYS. TEMPERATURES REBOUND BACK TO NEAR OR SLIGHTLY ABOVE
NORMAL LEVELS WEDNESDAY.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. MODELS HAVE TRENDED
FURTHER NORTH WITH SHORT WAVE ON THURSDAY AND NOW KEEP IT DRY OVER
NV. TRIMMED BACK THE SCANT POPS THAT WE HAD OVER NRN ELKO COUNTY
EVEN MORE AND NOW SHOW ONLY A SLIGHT CHANCE OF SHOWERS OVER THE
JARBIDGE MOUNTAINS. VERY WEAK SHORT WAVE MOVES ACROSS NV FRIDAY
NIGHT AND EARLY SATURDAY AND ECMWF MODELS SPITS OUT A FEW AREAS OF
VERY LIGHT PRECIPITATION BUT GFS KEEPS IT DRY. DID NOT MAKE ANY
CHANGES TO OUR CURRENT DRY FORECAST DUE TO MODEL UNCERTAINTY.
&&
.AVIATION...A STRONG COLD FRONT WILL RACE ACROSS NRN AND CNTRL NV
THIS MORNING. THIS WILL BRING STRONG GUSTY WINDS TO ALL TERMINALS
WITH GUSTS OVER 40 KTS POSSIBLE.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM PDT THIS EVENING FOR NORTHERN ELKO
COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO
COUNTY...SOUTHEASTERN ELKO COUNTY.
WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR HUMBOLDT COUNTY...
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO
COUNTY.
WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM PDT THIS EVENING
FOR NORTHEASTERN NYE COUNTY...NORTHWESTERN NYE COUNTY...WHITE
PINE COUNTY.
&&
96/91/91
Hazardous weather outlook, Mar 16, 1:13 PM PST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
213 PM PDT SUN MAR 16 2014
NVZ030-031-033>041-172115-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
213 PM PDT SUN MAR 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TONIGHT.
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A PACIFIC STORM SYSTEM WILL BRING STRONG WINDS TO NORTHERN NEVADA.
A HIGH WIND WARNING AND WIND ADVISORIES HAVE BEEN ISSUED...FOR
MORE DETAILS ON THE LOCATIONS AND IMPACTS...PLEASE SEE RNONPWLKN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
High Wind, N Elko Cnty
- When
- March 17, 4:30 AM PST to 11:30 AM PST
- Where
- N Elko Cnty forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A wind gust of 63 mph was observed at the Stag Mountain RAWS, 62 mph at the Long Hollow RAWS, and 58 mph at the O'Neil NDOT mesonet site.
High Wind, South-Central Elko
- When
- March 17, 4:30 AM PST to 12:30 PM PST
- Where
- South-Central Elko forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A wind gust of 87 mph was observed at the Ruby Valley NDOT mesonet site, 78 mph at the Pequop Summit NDOT mesonet site, 72 mph at the Warm Springs NDOT mesonet site, and 62 mph at the Wells/Moor Grade NDOT site.
High Wind, Southeastern Elko
- When
- March 17, 12:00 PM PST to 1:00 PM PST
- Where
- Southeastern Elko forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A wind gust to 64 mph was observed at the Pilot Peak NDOT mesonet site, and a gust to 63 mph at the Spring Gulch RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, March 17, 2014$295,000 · 84 kt wind · 10 events
- Winter Weather in North Carolina, March 17, 201421 events
- Heavy Snow and High Wind in Montana, March 17 to 21, 201470 kt wind · 18 events
- High Wind in Wyoming, March 17 to 18, 201455 kt wind · 18 events
- Damaging Winds and Rip Current in Florida, March 17, 20141 injured · $8,000 · 50 kt wind · 8 events
- Dust Storm and High Wind in New Mexico, March 17 to 18, 2014$15,000 · 65 kt wind · 7 events
- Winter Weather in North Carolina, March 17 to 18, 201414 events
- Winter Storm and Heavy Snow in Wyoming, March 17 to 18, 201411 events
- High Wind in Wyoming, March 17 to 18, 201496 kt wind · 9 events
- High Wind in Idaho, March 17, 2014$12,000 · 69 kt wind · 5 events
- Heavy Snow in Wisconsin, March 17 to 19, 20147 events
- Winter Weather in Michigan, March 17 to 19, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497593, 497595, 497597.